Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 307, NWS Des Moines, IA

June 25, 20084 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2008, 6:16 PM CDT for 4 counties in Iowa. It was in force for 44 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2008, 6:16 PM CDT (23:16 UTC)
Expired
Jun 25, 2008, 7:00 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Boone County, IA, Dallas County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 21 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:47 PM CDTHAIL 13 Ne Madrid, IA
Jun 25, 6:47 PM CDTHAIL 1.56 Ne Madrid, IAHAIL JUST SMALLER THAN GOLFBALL SIZE AT INTERSECTION OF 300TH AND Y AVENUE.
Jun 25, 6:50 PM CDTHAIL 2.53 Ne Madrid, IARELAYED PUBLIC REPORT.
Jun 25, 6:52 PM CDTHAIL 36 Ne Madrid, IAOBLONG HAIL SIZE UP TO 3.25 INCHES.
Jun 25, 6:56 PM CDTHAIL 1.56 Ne Madrid, IAHAIL JUST SMALLER THAN GOLFBALL SIZE AT INTERSECTION OF 300TH AND Y AVENUE.
Jun 25, 7:01 PM CDTHAIL 1.753 N Slater, IAQUARTER TO GOLF BALL HAIL BETWEEN KELLY AND SLATER.
Jun 25, 7:02 PM CDTHAIL 1Kelley, IAFROM KCCI-TV VIEWER.
Jun 25, 7:03 PM CDTHAIL 0.886 Wsw Polk City, IADIME TO NICKEL HAIL. KCCI-TV VIEWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 252316
SVRDMX
IAC015-049-153-169-260000-
/O.NEW.KDMX.SV.W.0307.080625T2316Z-080626T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT WED JUN 25 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOONE COUNTY IN CENTRAL IOWA...
  NORTHEASTERN DALLAS COUNTY IN CENTRAL IOWA...
  NORTHERN POLK COUNTY IN CENTRAL IOWA...
  SOUTHWESTERN STORY COUNTY IN CENTRAL IOWA...

* UNTIL 700 PM CDT.

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WOODWARD...OR 25 MILES NORTHWEST OF DES
  MOINES...AND MOVING EAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANGER BY 630 PM CDT...
  MADRID AND LUTHER BY 635 PM CDT...
  POLK CITY BY 650 PM CDT...
  SHELDAHL AND SLATER BY 655 PM CDT...
  HUXLEY...ALLEMAN...KELLEY AND CAMBRIDGE BY 700 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 92 AND 107.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4211 9368 4170 9339 4172 9399 4194 9406
TIME...MOT...LOC 2316Z 267DEG 15KT 4186 9392

$$

ALBRECHT
1 follow-up statement
000 
WWUS53 KDMX 252337
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT WED JUN 25 2008

IAC015-049-153-169-260000-
/O.CON.KDMX.SV.W.0307.000000T0000Z-080626T0000Z/
BOONE IA-STORY IA-POLK IA-DALLAS IA-
637 PM CDT WED JUN 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN DALLAS...NORTHERN POLK...SOUTHWESTERN STORY AND
SOUTHEASTERN BOONE COUNTIES...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MADRID...OR 22 MILES NORTHWEST OF DES
MOINES...MOVING EAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF POLK CITY BY 645 PM CDT...
  SHELDAHL BY 650 PM CDT...
  SLATER AND KELLEY BY 655 PM CDT...
  HUXLEY...ALLEMAN...8 MILES SOUTH OF AMES AIRPORT AND 9 MILES
  NORTHWEST OF ELKHART BY 700 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 92 AND 107.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4170 9339 4172 9389 4194 9401 4211 9368
TIME...MOT...LOC 2337Z 262DEG 18KT 4186 9380

$$

ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:36 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 25, 3:36 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT WED JUN 25 2008

.SHORT TERM /TONIGHT/...

THE FORECAST TONIGHT IS QUITE COMPLEX AS THERE ARE SEVERAL FEATURES
OVER/NEAR THE CWA.  CURRENTLY WE ARE QUITE UNSTABLE WITH 4000 J/KG
OF CAPE OVER THE SW THIRD OF IA BUT SHEAR IS QUITE WEAK...GENERALLY
20-25KTS OR LESS.  OVER THE NORTHWEST...A FRONTAL BOUNDARY EXISTS
FROM A LOW IN NE MN.  THE FRONT EXTENDS INTO FAR NW IA THEN ALONG
THE NEB/SDKTA BORDER.  THERE IS WEAK CONVERGENCE ALONG THE SURFACE
FRONT BUT SO FAR IT HAS NOT BEEN ABLE TO PRODUCE/SUSTAIN
THUNDERSTORMS.  ALOFT...THE FLOW IS WEAK AND THERE IS NOT A LOT OF
SUPPORT.  HOWEVER...RUC ANALYSIS DOES INDICATE A COUPLE OF WEAK VORT
CENTERS...ONE OVER NW IA...PROBABLY AIDING IN THE SHOWERS UP
THERE...AND ONE IN NORTHEAST KS MOVING INTO SW IA.  CAPE VALUES IN
THIS AREA ARE EVEN HIGHER THAN IN SW IA AND THERE ARE NO
THUNDERSTORMS DEVELOPING YET.  HAVING SAID ALL THIS...ANY ONE OF
THESE FEATURES CAN TRIGGER STORMS TONIGHT AT ANY TIME.  THE LACK OF
DEVELOPMENT THUS FAR IS THE PERPLEXING PART.

MID/UPPER LEVEL WIND FIELDS ARE BETTER OVER MN CLOSER TO THE LOW.  I
WOULD EXPECT DEVELOPMENT TO INITIATE THERE THEN TRAVEL DOWN THE
FRONTAL BOUNDARY THIS EVENING.  I BELIEVE THE NAM HAS A GOOD HANDLE
ON THE SCENARIO DEVELOPING THE PRECIP FURTHER SOUTH...WHERE THE THE
FRONT WILL EVENTUALLY SAG INTO THE HIGH CAPE AREA.  LATER TONIGHT A
LLJ DEVELOPS AND THIS WILL PROBABLY AID IN THE DEVELOPMENT OF AN
MCS MOVING SLOWLY ACROSS THE STATE OVERNIGHT INTO THURSDAY.  WITH
THE HIGH LEVEL OF UNCERTAINTY OVER JUST WHERE INITIATION WILL BEGIN
I HAVE PLACED CHANCE POPS OVER THE CWA FOR TONIGHT.  THE HIGHEST
POPS STILL REMAIN NORTH BUT WITH FAIRLY DEEP MOISTURE OVER THE
SOUTH...ANY STORMS THAT DEVELOP DOWN THERE WILL ALSO PRODUCE VERY
HEAVY RAINFALL.

.LONG TERM /THU-WED/...
MOST ACTIVE PERIOD REMAINS WITHIN THE FIRST 60 HOURS OF THE FORECAST
PERIOD. A FEW THUNDERSTORMS POSSIBLY ONGOING AT THE START OF THE
PERIOD AT 12Z THURSDAY. THE BIGGER SHOW IS STILL EXPECTED TO BE A
DEVELOPING MCS OVER WYOMING LATE THIS EVENING THEN ROLL THROUGH
SOUTH DAKOTA OVERNIGHT BEFORE REACHING NORTHERN IOWA DURING THE DAY
ON THURSDAY. SOME SFC HEATING IS LIKELY AHEAD OF THE SYSTEM AND THIS
SHOULD ALLOW FOR AN INCREASINGLY UNSTABLE AIR MASS TO DEVELOP FOR
THE STORMS TO FEED ON. SEVERE STORMS ALONG WITH AREAS OF HEAVY
RAINFALL WILL BE POSSIBLE. ADDITIONAL STORMS EXPECTED THURSDAY NIGHT
BEFORE THE PRIMARY FRONTAL BOUNDARY ARRIVES ON FRIDAY. GOOD
INSTABILITY LIKELY AGAIN ON FRIDAY WITH MIX LAYER CAPES OF 2000 TO
2500 J/KG HOWEVER THE MAIN UPPER LEVEL FORCING WILL PASS TO THE
NORTH. STILL ENOUGH SHEAR WILL REMAIN FOR SOME SEVERE MULTICELL
STORMS AND ISOLATED SUPER CELLS.

THE WEEKEND WILL BE DOMINATED BY A LARGE UPPER LEVEL LOW MOVING
SLOWING THROUGH THE WESTERN GREAT LAKES REGION BRINGING CYCLONIC
FLOW TO IOWA. HAVE COOLED HIGH TEMPERATURES AND ADDED LOW POPS TO
THE NORTHEAST FOR EACH AFTERNOON AS IMPULSES ROTATE AROUND THE UPPER
LOW. COOL TEMPERATURES THROUGH THE COLUMN WILL LEAD TO SOME
INSTABILITY DURING THE AFTERNOONS. GRADUALLY WARMER NEXT WEEK WITH
THE NEXT BEST CHANCE OF PRECIPITATION ARRIVING TUESDAY NIGHT AND
INTO WEDNESDAY.

&&

.AVIATION...25/18Z
DIFFICULT FORECAST TODAY AS THE MODELS ARE NOT HANDLING THE MOISTURE
VERY WELL.  LOW PRESSURE OVER MN HAS A COLD FRONT EXTENDING SW TO NR
NW IA THEN INTO SERN SDKTA AND NRN NEB.  THE MODELS ARE FAIRLY
CONSISTENT IN BREAKING OUT PRECIP THIS EVENING AND OVERNIGHT BUT
WITH WEAK TO NO UPPER LEVEL SUPPORT...CONVECTION WILL HAVE TO BE
BASED LARGELY ON CONVERGENCE ALONG THE FRONT.  ONCE THE STORMS START
TO DEVELOP THEY SHOULD GO QUICKLY IN THE UNSTABLE ENVIRONMENT WE ARE
IN.  WE MAY NEED THE HELP OF THE LLJ TO GET THINGS GOING.  IN THAT
CASE IT WOULD BE LATER THIS EVENING.  THERE IS A POSSIBILITY THAT
THE STORMS MAY FIRE FURTHER SOUTH ALONG THE FRONT IN WHICH CASE THE
SOUTHERN TAF SITES WOULD ALSO BE AT RISK OF STORMS.  I HAVE LEANED
TOWARDS THIS SOLUTION AS SAT PIX SHOWING CONVECTIVE ELEMENTS OVER
SRN/CENT NEB.  MVFR COND W/ LCL IFR COND WL PREVAIL IN TSRA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...DONAVON
SHORT TERM/AVIATION...FAB
Hazardous weather outlook, Jun 25, 4:02 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT WED JUN 25 2008

IAZ004>007-015>017-023>028-033>039-044>050-262115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
402 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS EVENING AND
OVERNIGHT. HEAVY RAIN IS POSSIBLE WITH A FEW STORMS. ISOLATED
SEVERE STORMS ARE ALSO POSSIBLE WITH LARGE HAIL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH EARLY SATURDAY
MORNING. AT THIS TIME...IT APPEARS THE BEST THREAT FOR SEVERE
WEATHER WILL BE NORTH OF INTERSTATE 80 THURSDAY AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE SEVERE DAMAGING WINDS AND LARGE
HAIL WITH TORNADOES A SECONDARY THREAT. THE POTENTIAL FOR LOCALLY
HEAVY RAIN IS EXPECTED INTO THURSDAY MORNING...AS WELL AS ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT
TONIGHT...AS WELL AS THURSDAY AFTERNOON AND FRIDAY.

IAZ057>062-070>075-081>086-092>097-262115-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
402 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING. A FEW
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE
MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE.

A FEW RIVER FLOOD WARNINGS REMAIN IN EFFECT ALONG THE DES MOINES
RIVER BELOW SAYLORVILLE RESERVOIR AND THE LOWER SOUTH SKUNK
RIVER. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH EARLY SATURDAY
MORNING. AT THIS TIME...IT APPEARS THE BEST THREAT FOR SEVERE
WEATHER WILL BE NORTH OF INTERSTATE 80 THURSDAY AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE SEVERE DAMAGING WINDS AND LARGE
HAIL WITH TORNADOES A SECONDARY THREAT. THE POTENTIAL FOR LOCALLY
HEAVY RAIN IS EXPECTED INTO THURSDAY MORNING...AS WELL AS ON
FRIDAY.

RIVER FLOODING IS EXPECTED TO CONTINUE INTO MID WEEK ALONG THE DES
MOINES RIVER BELOW SAYLORVILLE AND THE LOWER SOUTH SKUNK RIVER
BASIN. CONDITIONS WILL CONTINUE TO IMPROVE...BUT WILL BE MONITORED
IN THE EVENT THAT HEAVY RAINFALL ELEVATES RIVER LEVELS ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT
THEN AGAIN THURSDAY AFTERNOON AND FRIDAY.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:54 PM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.